Naproxen (By mouth)
Treats fever and pain. Also treats arthritis, gout, and menstrual cramps or pain. This medicine is an NSAID.
Aleve, Aleve Arthritis, All Day Pain Relief, All Day Relief, Anaprox DS, EC Naprosyn, Flanax Pain Relief, Good Neighbor Pharmacy All Day Pain Relief, Good Neighbor Pharmacy Naproxen Sodium, Good Sense All Day Pain Relief, Good Sense Naproxen Sodium, Leader All Day Pain Relief, Mediproxen, Naprelan, NaprosynThere may be other brand names for this medicine.
When This Medicine Should Not Be Used:This medicine is not right for everyone. Do not use it if you had an allergic reaction to naproxen, aspirin, or other NSAIDs. Do not use it if right before or after a heart surgery called coronary artery bypass graft (CABG).
How to Use This Medicine:
Liquid Filled Capsule, Liquid, Tablet, Coated Tablet, Long Acting Tablet
- Your doctor will tell you how much medicine to use. Do not use more than directed.
- Take this medicine with food or milk so it does not upset your stomach. Drink a full glass of water after each dose.
- Delayed-release tablet: Swallow whole. Do not crush, break, or chew it.
- Oral liquid: Shake well just before you measure the dose. Measure the oral liquid medicine with a marked measuring spoon, oral syringe, or medicine cup.
- Follow the instructions on the medicine label if you are using this medicine without a prescription.
- This medicine should come with a Medication Guide. Ask your pharmacist for a copy if you do not have one.
- Missed dose: Take a dose as soon as you remember. If it is almost time for your next dose, wait until then and take a regular dose. Do not take extra medicine to make up for a missed dose.
- Store the medicine in a closed container at room temperature, away from heat, moisture, and direct light. Oral liquid: Do not freeze.
Drugs and Foods to Avoid:
Ask your doctor or pharmacist before using any other medicine, including over-the-counter medicines, vitamins, and herbal products.
- Do not use aspirin or any other NSAID medicine (including celecoxib, diclofenac, diflunisal, ibuprofen, salsalate) unless your doctor says it is okay.
- Some medicines can affect how naproxen works. Tell your doctor if you are using any of the following:
- Cholestyramine, cyclosporine, digoxin, lithium, methotrexate, probenecid, sucralfate
- Blood pressure medicine (including ACE inhibitors, ARBs, beta blockers)
- Blood thinner (including warfarin)
- Diuretic (water pill)
- Medicine to treat depression (including SNRIs, SSRIs)
- Steroid medicine
- Stomach medicine (including antacids)
- Do not drink alcohol while you are using this medicine.
Warnings While Using This Medicine:
- Tell your doctor if you are pregnant or breastfeeding. Do not use this medicine during the later part of a pregnancy, unless your doctor tells you to.
- Tell your doctor if you have kidney disease, liver disease, anemia, asthma, bleeding problems, high blood pressure, heart failure, a recent heart attack, or a history of stomach or bowel problems (including ulcers or bleeding). Tell your doctor if you smoke or drink alcohol.
- This medicine may cause the following problems:
- Increased risk of blood clots, heart attack, stroke, or heart failure
- Stomach or bowel problems (including bleeding, ulcers, or perforation)
- Liver problems
- Kidney problems
- High blood pressure
- Serious skin reactions, including exfoliative dermatitis, Stevens-Johnson syndrome, toxic epidermal necrolysis, and drug reaction with eosinophilia and systemic symptoms (DRESS)
- Call your doctor if symptoms get worse, pain lasts more than 10 days, or fever lasts more than 3 days.
- Tell any doctor or dentist who treats that you are using this medicine, especially if you have surgery or a procedure.
- This medicine may make you dizzy or drowsy. Do not drive or do anything else that could be dangerous until you know how this medicine affects you.
- This medicine may cause a delay in ovulation for women and may affect their ability to have children. If you plan to have children, talk with your doctor before using this medicine.
- Tell any doctor or dentist who treats you that you are using this medicine. This medicine may affect certain medical test results.
- Your doctor will do lab tests at regular visits to check on the effects of this medicine. Keep all appointments.
- Keep all medicine out of the reach of children. Never share your medicine with anyone.
Possible Side Effects While Using This Medicine:
Call your doctor right away if you notice any of these side effects:
- Allergic reaction: Itching or hives, swelling in your face or hands, swelling or tingling in your mouth or throat, chest tightness, trouble breathing
- Blistering, peeling, red skin rash
- Bloody or black, tarry stools, severe stomach pain, vomiting blood or something that looks like coffee grounds
- Change in how much or how often you urinate, painful or difficult urination
- Chest pain that may spread, trouble breathing, unusual sweating, fainting
- Dark urine or pale stools, nausea, vomiting, loss of appetite, stomach pain, yellow skin or eyes
- Fever, chills, cough, sore throat, body aches
- Numbness or weakness on one side of your body, sudden or severe headache, problems with vision, speech, or walking
- Rapid weight gain, swelling in your hands, ankles, or feet
- Unusual bleeding, bruising, or weakness
- Vision changes
If you notice these less serious side effects, talk with your doctor:
- Mild nausea, diarrhea, constipation, stomach upset
- Ringing in your ears, dizziness, headache
If you notice other side effects that you think are caused by this medicine, tell your doctor
Call your doctor for medical advice about side effects. You may report side effects to FDA at 1-800-FDA-1088
Last Updated: 6/2/2022